Alert archive / Nebraska / Winter Storm Warnings in 2023

Winter Storm Warning 5, NWS North Platte, NE

March 25, 20235 counties in Nebraska

NWS North Platte, NE issued this winter storm warning at Mar 25, 2023, 1:55 PM MDT for 5 counties in Nebraska. It was in force for 12 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 25, 2023, 1:55 PM MDT (19:55 UTC)
Expired
Mar 26, 2023, 2:04 AM MDT
In force
12 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Garden County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 7:28 PM MDTSNOW 10Madrid, NE
Mar 25, 7:30 PM MDTSNOW 6Big Springs, NE
Mar 25, 7:31 PM MDTSNOW 5Wauneta, NE
Mar 25, 7:31 PM MDTSNOW 93 N Grant, NESNOW ACCUMULATION OF 8-10 INCHES REPORTED NORTH OF GRANT.
Mar 25, 7:33 PM MDTSNOW 1.5Paxton, NESNOWFALL ESTIMATED AT 1-2 INCHES IN PAXTON.
Mar 25, 7:34 PM MDTSNOW 6.5Champion, NEESTIMATED 6 TO 7 INCHES OF SNOW IN CHAMPION.
Mar 25, 7:37 PM MDTSNOW 5.5Imperial, NEPUBLIC ESTIMATED 5 TO 6 INCHES OF SNOW IN IMPERIAL.
Mar 25, 7:38 PM MDTSNOW 5.5Ogallala, NEPUBLIC REPORT OF 5 TO 6 INCHES OF SNOWFALL IN OGALLALA.
Mar 25, 7:40 PM MDTSNOW 98 Sw Grant, NEPUBLIC REPORT OF 9 INCHES OF SNOW 8 MILES SOUTHWEST OF GRANT.
Mar 25, 9:05 PM MDTSNOW 6.5Lewellen, NEPUBLIC ESTIMATED 6-7 INCHES OF SNOW IN LEWELLEN.
Mar 26, 12:19 AM MDTHEAVY SNOW 910 Ne Chappell, NE
Mar 26, 12:19 AM MDTHEAVY SNOW 103 Ne Big Springs, NEDRIFTS 5 TO 6 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS43 KLBF 251955
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
255 PM CDT Sat Mar 25 2023

NEZ022-056>058-069-260515-
/O.UPG.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/
/O.NEW.KLBF.WS.W.0005.230325T1955Z-230326T1200Z/
Garden-Deuel-Keith-Perkins-Chase-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, Champion, Enders, Imperial, and Wauneta
155 PM MDT Sat Mar 25 2023

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...Heavy snow. Additional snow accumulations of 3 to 5
  inches with locally higher possible. Winds gusting as high as 
  35 mph.

* WHERE...Garden, Deuel, Keith, Perkins and Chase Counties.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility.

* ADDITIONAL DETAILS...Expect white out near white out conditions
  in areas of heavy blowing snow. Travel will be difficult if not
  impossible through early Saturday afternoon..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ071-260515-
/O.EXA.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/
Frontier-
Including the cities of Curtis, Eustis, and Maywood
255 PM CDT Sat Mar 25 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT SUNDAY...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Frontier County.

* WHEN...Until 7 AM CDT Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ059-070-260515-
/O.CON.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/
Lincoln-Hayes-
Including the cities of North Platte and Hayes Center
255 PM CDT Sat Mar 25 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
SUNDAY...

* WHAT...Snow. Additional snow accumulations of up to 4 inches.

* WHERE...Lincoln and Hayes Counties.

* WHEN...Until 7 AM CDT Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
1 follow-up statement
891 
WWUS43 KLBF 260804
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
304 AM CDT Sun Mar 26 2023

NEZ022-056>058-069-260915-
/O.CAN.KLBF.WS.W.0005.000000T0000Z-230326T1200Z/
Garden-Deuel-Keith-Perkins-Chase-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, Champion, Enders, Imperial, and Wauneta
204 AM MDT Sun Mar 26 2023

...WINTER STORM WARNING IS CANCELLED...

Snow has diminished to lingering flurries and blowing snow is
decreasing as winds subside. Therefore the Winter Storm Warning
has been cancelled. However some roads remain snow covered and 
closed. Please drive with caution this morning and check road
conditions from the Nebraska Department of Transportation before
venturing out.


$$

NEZ059-070-071-260915-
/O.CAN.KLBF.WW.Y.0012.000000T0000Z-230326T1200Z/
Lincoln-Hayes-Frontier-
Including the cities of North Platte, Hayes Center, Curtis, 
Eustis, and Maywood
304 AM CDT Sun Mar 26 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow and blowing snow have diminished, so the Winter Weather
Advisory has been cancelled. However some roads remain snow 
covered and closed. Please drive with caution this morning and 
check road conditions from the Nebraska Department of 
Transportation before venturing out.

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Mar 25, 11:56 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 25, 11:56 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1256 PM CDT Sat Mar 25 2023

...AVIATION...

.SYNOPSIS...
Issued at 340 AM CDT Sat Mar 25 2023

Key Messages:

- A compact but rather potent system will track across the region
  today. A narrow band of heavier precipitation is expected
  across portions of southwest Nebraska with this system this
  afternoon and evening.

- A second system could bring accumulating snow to the area
  Sunday night into Monday.

- Temperatures to remain below normal into much of next week.

- A stronger, more widespread storm could impact the area late
  next week.

&&

.UPDATE...
Issued at 1030 AM CDT Sat Mar 25 2023

Have elected to bump the start time of the Winter Weather Advisory
to now. A narrow band of convectively enhanced precipitation has
developed along an Oshkosh to North Platte line. Though
temperatures remain in the mid to upper 30s, intensity has been
high enough to yield snow and ice pellets in the affected areas.
Area cameras show slushy accumulations on roadways and multiple
wrecks on I-80 and Highway 25 have been reported. Areas of
southwest Nebraska are unlikely to see much of a warm up given
strong northwest flow and upstream observations reporting upper
20s to lower 30s. Expect slick travel conditions to persist
through much of the day today for areas under this narrow band.

&&

.SHORT TERM...(Today through Sunday)
Issued at 340 AM CDT Sat Mar 25 2023

A rather impressive looking shortwave is located across WY/CO this
morning. This is a rather compact but fairly potent system and it
will move eastward across the region today and tonight. Models
continue to show a variety of solutions regarding a narrow but
potentially significant band of precipitation. They have zoned in
somewhat and have enough confidence to hoist a Winter Weather
Advisory for portions of the Panhandle and southwest NE. The
convective signal within the band remains and some decent
precipitation/snowfall rates are anticipated. By mid afternoon the
band should be in place, and the HREF suggests it will be centered
along a line from roughly Big Springs to near Curtis. The band
extends north or south of this line about 20 miles or so.
Significant dynamic cooling due to precipitation processes will take
place within the band, and expect surface temperatures to be in the
32-34 degree range in the western portion of the band across far
southwest Nebraska. All snow is expected in this area, and rates
will be heavy enough to accumulate despite the higher sun angle.
Farther east toward Curtis precipitation will likely be more of a mix
with little accumulation.

It appears that much of the precipitation across Lincoln county will
stay south of I-80, especially from North Platte eastward. The
western part of the county and out through Ogallala in Keith county
stands a higher chance for seeing some accumulation along the
interstate. West into Deuel will also likely see some snow
accumulation. Most ensemble suites suggest areas south of I-80 stand
the better chance of receiving snow accumulation greater than 4
inches, and will detail this in the Winter Weather Advisory. The
band of precipitation will weaken this evening with perhaps some
lingering very light precipitation into Sunday.

Bottom line is this is a narrow band of precipitation/snow. If it
shifts slightly northward from where currently forecast, then
heavier snow accumulation would impact more of I-80 including North
Platte.

.LONG TERM...(Sunday night through Friday)
Issued at 340 AM CDT Sat Mar 25 2023

A similar compact, potent system expected to cross the region late
Sunday night into Monday. The track remains somewhat uncertain, but
appears at least some accumulating snow is possible across portions
of the Sandhills into southwest NE. Should then see a dry period mid-
week as ridging aloft builds across the area downstream of a potent
closed low that dropping southward along the west coast. This system
could bring a more widespread storm to the area as it tracks
eastward late in the week (Thursday night and Friday).

Temperature wise it will remain colder than normal for the next
several days. Highs this weekend and Monday will struggle to reach
40 degrees most areas, especially in any area receiving rain/snow.
It does warm somewhat as the ridging takes hold mid-week, but
temperatures will still be below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Mar 25 2023

Snow will continue across western and southwest Nebraska this
afternoon and evening. Snow may become heavy at times, reducing
visibility to a 1/2 mile or less at times, this may include KLBF
terminal, however left the mention out of the TAF as this will
largely be dependent upon where enhanced/convective snowfall
occurs, which will create MVFR or lower conditions. Cigs are also
expected to lower, creating MVFR to even IFR conditions across all
of western and north central Nebraska, including KVTN and KLBF
terminals. Winds will be out of the north around 5 to 15 kts with
some areas across southwest Nebraska seeing gust of 20kts this
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM CDT /6 AM MDT/ Sunday for
NEZ022-056>059-069-070.

&&

UPDATE...NMJ
SYNOPSIS...Taylor
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Gomez
Hazardous weather outlook, Mar 25, 9:57 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1057 AM CDT Sat Mar 25 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-261600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1057 AM CDT Sat Mar 25 2023 /957 AM MDT Sat Mar 25 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Several inches of snow are possible across southwest Nebraska through
tonight. Hazardous travel conditions are possible due to wintry mix
and snow on roadways, including Interstate 80 west of North Platte,
and along highway 61 from Ogallala southward.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is possible across central Nebraska Monday into
Monday night mainly south of highway 2. Minor impacts are possible.

Accumulating snow is also possible mid to late next week mainly
north of highway 2. Minor impacts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, cooperative observers
are encouraged to send in snow reports to the NWS in North Platte.

In the hours before

Local storm report, Mar 25, 9:01 AM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1001 AM CDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SLEET            SUTHERLAND              41.16N 101.13W
03/25/2023  U0.00 INCH       LINCOLN            NE   LAW ENFORCEMENT

            REPORTS FROM LAW ENFORCEMENT OF MULTIPLE ACCIDENTS ON
            INTERSTATE 80 AND HWY 25 FROM SLICK ROAD CONDITIONS.

&&

GOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:39 AM MDTWinter Weather AdvisoryLBFChase, Deuel, Frontier, Garden, Hayes, Keith and 2 more23 hr

Nearby

Winter Storm Warnings in Nebraska, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.